Posted January 4, 2020

Hormonal Balance Supplement Tied to Liver Failure

An otherwise healthy 23-year old woman in Texas is reported to have recently developed liver failure (requiring a liver transplant) after taking the supplement Balance (from Alani Nu) for four months. Her physicians believe the supplement led to her liver illness, having reportedly ruled out all other possibilities. Her initial symptoms of liver failure were abdominal pain, fatigue, and the whites of her eyes turning yellow.

The company that sells the supplement states that "During our nearly 2 years of operation, we have had no previous similar suggestions involving our customers." 

The product is marketed to "support hormonal balance, weight management, complexion, and fertility." Its label suggests that four capsules be taken with a morning meal, providing a total of 400 mcg of folate (as 5-Methyltetrahydrofolate Calcium), 120 mcg of Chromium (as TRAACS Nicotinate Glycinate Chelate), 2 grams of Myo-Inositol, 250 mg of Setria ® L-Glutathione (Reduced), 150 mg of 3,3'-Diindolylmethane (DIM); and 100 mg of Sodium R-Alpha Lipoic Acid (ALA).

ConsumerLab is not aware of a high risk of liver injury with any of these ingredients in the amounts listed, but it is unlikely that there have been long-term safety studies (or efficacy studies) of this formula. ConsumerLab has not tested the contents of this product, although the manufacturer claims that it is produced in a GMP-certified facility.

For more information about this case, provided by the website of Chanel 5 NBCDFW, use the link below.